Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

Request Permissions   Purchase Content 
 
 

 

Error estimates and convergence rates for the stochastic homogenization of Hamilton-Jacobi equations


Authors: Scott N. Armstrong, Pierre Cardaliaguet and Panagiotis E. Souganidis
Journal: J. Amer. Math. Soc. 27 (2014), 479-540
MSC (2010): Primary 35B27, 35F21, 60K35
DOI: https://doi.org/10.1090/S0894-0347-2014-00783-9
Published electronically: January 27, 2014
MathSciNet review: 3164987
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present exponential error estimates and demonstrate an algebraic convergence rate for the homogenization of level-set convex Hamilton-Jacobi equations in i.i.d. random environments, the first quantitative homogenization results for these equations in the stochastic setting. By taking advantage of a connection between the metric approach to homogenization and the theory of first-passage percolation, we obtain estimates on the fluctuations of the solutions to the approximate cell problem in the ballistic regime (away from the flat spot of the effective Hamiltonian). In the sub-ballistic regime (on the flat spot), we show that the fluctuations are governed by an entirely different mechanism and the homogenization may proceed, without further assumptions, at an arbitrarily slow rate. We identify a necessary and sufficient condition on the law of the Hamiltonian for an algebraic rate of convergence to hold in the sub-ballistic regime and show, under this hypothesis, that the two rates may be merged to yield comprehensive error estimates and an algebraic rate of convergence for homogenization.

Our methods are novel and quite different from the techniques employed in the periodic setting, although we benefit from previous works in both first-passage percolation and homogenization. The link between the rate of homogenization and the flat spot of the effective Hamiltonian, which is related to the nonexistence of correctors, is a purely random phenomenon observed here for the first time.


References [Enhancements On Off] (What's this?)

  • [1] K. S. Alexander, A note on some rates of convergence in first-passage percolation, Ann. Appl. Probab. 3 (1993), no. 1, 81-90. MR 1202516 (94c:60167)
  • [2] N. Alon and J. H. Spencer, The probabilistic method, 3rd ed., Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons Inc., Hoboken, NJ, 2008. With an appendix on the life and work of Paul Erdős. MR 2437651 (2009j:60004)
  • [3] S. N. Armstrong and P. E. Souganidis, Stochastic homogenization of Hamilton-Jacobi and degenerate Bellman equations in unbounded environments, J. Math. Pure Appl. (9) 97 (2012), no. 5, 460-504 (English, with English and French summaries). MR 2914944, https://doi.org/10.1016/j.matpur.2011.09.009
  • [4] S. N. Armstrong and P. E. Souganidis, Stochastic homogenization of level-set convex Hamilton-Jacobi equations, Int. Math. Res. Not. , posted on (2013), 3420-3449., https://doi.org/Arxiv:1203.6303 [math.AP]
  • [5] K. Azuma, Weighted sums of certain dependent random variables, Tôhoku Math. J. (2) 19 (1967), 357-367. MR 0221571 (36 #4623)
  • [6] G. Barles, Solutions de viscosité des équations de Hamilton-Jacobi, Mathématiques & Applications (Berlin) [Mathematics & Applications], vol. 17, Springer-Verlag, Paris, 1994 (French, with French summary). MR 1613876 (2000b:49054)
  • [7] I. Benjamini, G. Kalai, and O. Schramm, First passage percolation has sublinear distance variance, Ann. Probab. 31 (2003), no. 4, 1970-1978. MR 2016607 (2005b:60251), https://doi.org/10.1214/aop/1068646373
  • [8] I. Capuzzo-Dolcetta and H. Ishii, On the rate of convergence in homogenization of Hamilton-Jacobi equations, Indiana Univ. Math. J. 50 (2001), no. 3, 1113-1129. MR 1871349 (2002j:35027), https://doi.org/10.1512/iumj.2001.50.1933
  • [9] M. G. Crandall, H. Ishii, and P.-L. Lions, User's guide to viscosity solutions of second order partial differential equations, Bull. Amer. Math. Soc. (N.S.) 27 (1992), no. 1, 1-67. MR 1118699 (92j:35050), https://doi.org/10.1090/S0273-0979-1992-00266-5
  • [10] A. Davini and A. Siconolfi, Metric techniques for convex stationary ergodic Hamiltonians, Calc. Var. Part. Differ. Eq. 40 (2011), no. 3-4, 391-421. MR 2764912 (2012b:49042), https://doi.org/10.1007/s00526-010-0345-z
  • [11] A. Davini and A. Siconolfi, Weak KAM Theory topics in the stationary ergodic setting, Calc. Var. Part. Differ. Eq. (in press).
  • [12] L. C. Evans, The perturbed test function method for viscosity solutions of nonlinear PDE, Proc. Roy. Soc. Edinburgh Sect. A 111 (1989), no. 3-4, 359-375. MR 1007533 (91c:35017), https://doi.org/10.1017/S0308210500018631
  • [13] L. C. Evans, Periodic homogenisation of certain fully nonlinear partial differential equations, Proc. Roy. Soc. Edinburgh Sect. A 120 (1992), no. 3-4, 245-265. MR 1159184 (93a:35016), https://doi.org/10.1017/S0308210500032121
  • [14] B. Grünbaum, Convex polytopes, 2nd ed., Graduate Texts in Mathematics, vol. 221, Springer-Verlag, New York, 2003. Prepared and with a preface by V. Kaibel, V. Klee, and G. M. Ziegler. MR 1976856 (2004b:52001)
  • [15] J. M. Hammersley, Generalization of the fundamental theorem on sub-additive functions, Proc. Cambridge Philos. Soc. 58 (1962), 235-238. MR 0137800 (25 #1249)
  • [16] J. M. Hammersley, Postulates for subadditive processes, Ann. Probab. 2 (1974), 652-680. MR 0370721 (51 #6947)
  • [17] H. Ishii, Almost periodic homogenization of Hamilton-Jacobi equations, International Conference on Differential Equations, Vol. 1, 2 (Berlin, 1999), World Scientific Publishers, River Edge, NJ, 2000, pp. 600-605. MR 1870203
  • [18] H. Kesten, On the speed of convergence in first-passage percolation, Ann. Appl. Probab. 3 (1993), no. 2, 296-338. MR 1221154 (94m:60205)
  • [19] E. Kosygina, F. Rezakhanlou, and S. R. S. Varadhan, Stochastic homogenization of Hamilton-Jacobi-Bellman equations, Commun. Pure Appl. Math. 59 (2006), no. 10, 1489-1521. MR 2248897 (2009d:35017), https://doi.org/10.1002/cpa.20137
  • [20] P.-L. Lions, Generalized solutions of Hamilton-Jacobi equations, Research Notes in Mathematics, vol. 69, Pitman (Advanced Publishing Program), Boston, MA, 1982. MR 667669 (84a:49038)
  • [21] P.-L. Lions, G. C. Papanicolaou, and S. R. S. Varadhan, Homogenization of Hamilton-Jacobi equations, 1987.
  • [22] P.-L. Lions and P. E. Souganidis, Correctors for the homogenization of Hamilton-Jacobi equations in the stationary ergodic setting, Commun. Pure Appl. Math. 56 (2003), no. 10, 1501-1524. MR 1988897 (2004m:35018), https://doi.org/10.1002/cpa.10101
  • [23] P.-L. Lions and P. E. Souganidis, Homogenization of ``viscous'' Hamilton-Jacobi equations in stationary ergodic media, Commun. Part. Diff. Eq. 30 (2005), no. 1-3, 335-375. MR 2131058 (2005k:35019), https://doi.org/10.1081/PDE-200050077
  • [24] P.-L. Lions and P. E. Souganidis, Stochastic homogenization of Hamilton-Jacobi and ``viscous''-Hamilton-Jacobi equations with convex nonlinearities--revisited, Commun. Math. Sci. 8 (2010), no. 2, 627-637. MR 2664465 (2011f:35050)
  • [25] S. Luo, Y. Yu, and H. Zhao, A new approximation for effective Hamiltonians for homogenization of a class of Hamilton-Jacobi equations, Multiscale Model. Simul. 9 (2011), no. 2, 711-734. MR 2818417 (2012g:35022), https://doi.org/10.1137/100799885
  • [26] I. Matic and J. Nolen, A sublinear variance bound for solutions of a random Hamilton-Jacobi equation. In preparation.
  • [27] C. McDiarmid, On the method of bounded differences, Surveys in combinatorics, 1989 (Norwich, 1989) London Math. Soc. Lecture Note Ser., vol. 141, Cambridge University Press, Cambridge, 1989, pp. 148-188. MR 1036755 (91e:05077)
  • [28] J. R. Munkres, Topology: a first course, Prentice-Hall Inc., Englewood Cliffs, NJ, 1975. MR 0464128 (57 #4063)
  • [29] A. M. Oberman, R. Takei, and A. Vladimirsky, Homogenization of metric Hamilton-Jacobi equations, Multiscale Model. Simul. 8 (2009), no. 1, 269-295. MR 2575055 (2011b:49077), https://doi.org/10.1137/080743019
  • [30] F. Rezakhanlou, Central limit theorem for stochastic Hamilton-Jacobi equations, Commun. Math. Phys. 211 (2000), no. 2, 413-438. MR 1754523 (2002j:60117), https://doi.org/10.1007/s002200050820
  • [31] F. Rezakhanlou and J. E. Tarver, Homogenization for stochastic Hamilton-Jacobi equations, Arch. Ration. Mech. Anal. 151 (2000), no. 4, 277-309. MR 1756906 (2001f:35047), https://doi.org/10.1007/s002050050198
  • [32] P. E. Souganidis, Stochastic homogenization of Hamilton-Jacobi equations and some applications, Asymptot. Anal. 20 (1999), no. 1, 1-11. MR 1697831 (2000k:49038)
  • [33] A.-S. Sznitman, Distance fluctuations and Lyapounov exponents, Ann. Probab. 24 (1996), no. 3, 1507-1530. MR 1411504 (98b:60175), https://doi.org/10.1214/aop/1065725191
  • [34] A.-S. Sznitman, Brownian motion, obstacles and random media, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 1998. MR 1717054 (2001h:60147)
  • [35] M. Talagrand, Concentration of measure and isoperimetric inequalities in product spaces, Inst. Hautes Études Sci. Publ. Math. 81 (1995), 73-205. MR 1361756 (97h:60016)
  • [36] M. V. Wüthrich, Fluctuation results for Brownian motion in a Poissonian potential, Ann. Inst. H. Poincaré Probab. Statist. 34 (1998), no. 3, 279-308 (English, with English and French summaries). MR 1625875 (99h:60154), https://doi.org/10.1016/S0246-0203(98)80013-7
  • [37] Y. Zhang, On the concentration and the convergence rate with a moment condition in first passage percolation, Stoch. Process. Appl. 120 (2010), no. 7, 1317-1341. MR 2639748 (2011i:60184), https://doi.org/10.1016/j.spa.2010.03.001

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 35B27, 35F21, 60K35

Retrieve articles in all journals with MSC (2010): 35B27, 35F21, 60K35


Additional Information

Scott N. Armstrong
Affiliation: Department of Mathematics, University of Wisconsin, Madison, 480 Lincoln Drive, Madison, Wisconsin 53706
Email: armstron@math.wisc.edu

Pierre Cardaliaguet
Affiliation: Ceremade (UMR CNRS 7534), Université Paris-Dauphine, Place du Maréchal De Lattre De Tassigny, 75775 Paris CEDEX 16, France
Email: cardaliaguet@ceremade.dauphine.fr

Panagiotis E. Souganidis
Affiliation: Department of Mathematics, The University of Chicago, 5734 S. University Avenue, Chicago, Illinois 60637
Email: souganidis@math.uchicago.edu

DOI: https://doi.org/10.1090/S0894-0347-2014-00783-9
Keywords: Stochastic homogenization, error estimate, convergence rate, Hamilton-Jacobi equation, first-passage percolation
Received by editor(s): June 13, 2012
Received by editor(s) in revised form: July 4, 2013
Published electronically: January 27, 2014
Additional Notes: The first author was partially supported by NSF Grant DMS-1004645.
The second author was partially supported by the French National Research Agency ANR-12-BS01-0008-01.
The third author was partially supported by NSF Grant DMS-0901802.
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society